General Question

wundayatta's avatar

What could be causing my sense of taste to change so much?

Asked by wundayatta (58638points) March 22nd, 2011

I’ve loved broccoli all my life. But in the last six months something has changed. Broccoli now seems as sulfurous as Brussels sprouts. It makes me feel like a kid who just can’t stand it.

Then, even more recently, green beans have started to taste weird.

What is going on? Can your sense of taste change later in life? Or could this be something having to do with lack of freshness of the food I’ve been eating?

Sometimes I would buy broccoli at the farmer’s market, but not eat it for a week or more. Then again, I ate some very fresh broccoli and it also tasted very sulfurous. I thought maybe it was a specific farmer’s broccoli, but then I couldn’t find any broccoli that tasted like it used to.

Have you ever experienced anything like this? Do you know why it happens? The only thing I’ve thought is that it could be the result of the drugs I’m taking that are changing my brain chemistry. Can anything be done about it?

Observing members: 0 Composing members: 0

11 Answers

zenvelo's avatar

It could very well be a side effect of medication. Check that out with your doctor. I have noticed decreased taste sensation as I have aged, but not a change in what things taste like.

Your medication may be suppressing one type of taste bud (i.e., ones that sense sweetness) that masked other tastes that now seem more prominent.

SpatzieLover's avatar

Are you Zinc deficient?

This is often the problem with children on the Autism spectrum. It is one of the main reasons they chose to eat bland foods.

JLeslie's avatar

Are you taking a new medication? Some meds leave a metallic taste in peoples mouth, or alter how things taste. Or, have you had a cold or sinus infection lately? A lot of how we taste foods is actually how we smell them. Taste does change over time; it also can fade, like our eye sight and hearing.

JLeslie's avatar

@SpatzieLover Almost all children prefer “white” bland food. Bread, noodles, cereal, potatoes, chicken, etc.

SpatzieLover's avatar

@JLeslie Zinc deficiency causes symptoms readily found within the ASD community

A simple blood test or a look at one’s nails will readily inform the person whether or not they need a zinc supplement.

BTW, preferring bland or white is not what I was referring to. ASD kids tend to chose an extremely limited amount of items, unless provoked to eat otherwise

JLeslie's avatar

@SpatzieLover I wasn’t trying to quarrel with your zinc recommendation.

Kardamom's avatar

Medications can absolutely change the taste of things for you. My Dad had heart surgery last year and he’s on a few different meds and his perception of tastes have definitely changed. He was always a picky eater, but now he hates everything, even normal things that he always loved (that most people find delicious) like orange juice and even chocolate. He complains that things have a metallic taste.

See if your doctor can switch meds for you or possibly even change the dosages. If you are not getting enough to eat, because everything tastes nasty, make sure you at least force down a nutrition drink once a day. But make sure that the nutrition drink doesn’t interfere with any of your meds. Dad couldn’t drink any of those things like Ensure for the whole year, because he was on Coumadin, and there is Vitamin K in Ensure. Vitamin K reacts badly with Vitamin K. So whatever you do eat, make sure it’s ok with your meds. With most meds you have to avoid grapefruit juice (not all citrus, just grapefruit) for some reason.

SpatzieLover's avatar

@wundayatta Your condition is known as dysgeusia

You will see a zinc factor and a medicine factor near the middle of the page…treatments are listed just below.

Seelix's avatar

I really hope @wundayatta is pregnant! Medical marvel, that guy.

I know that when people age their sense of taste often dulls – all three of my grandparents used to use a ton of salt in order to give their meals “flavour” as they got older, but that didn’t start until they were closer to 80. That was just my “on-topic” sentence to let the pregnancy thing slip through.

glasseggplant's avatar

Medications, too much metals in your system…also if you have had chemo. , radiation or any kind of vitamin overdose ( people take too many vitamins at one time )....also if you have been in any accidents like car, bike , boat or anything to do with head injury you might want your doctor to know….could be brain fluid leaking….not an alarmist but I don’t know you….peace

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther